A chemotherapy rash is common among mesothelioma patients undergoing treatment, and it typically occurs due to the body’s immune system response to the medications being taken or adminitered. Scientists indicate, however, that using a corticosteroid within the first three days of chemotherapy treatment can help reduce rashes and its side effects.
According to physicians at Tokushima University in Japan, a recent study involving mesothelioma patients who were given corticosteroid dexamethasone had positive results of reducing rashes during chemotherapy. Most mesothelioma who undergo chemotherapy are given pemetrexed, also known as Alimta, which typically is one of the most beneficial chemotherapy treatment methods. Yet, rashes are a common side effect, which can become extremely painful and uncomfortable.
Research on Corticosteroids and Chemotherapy Rashes
The team of doctors at Tokushima University evaluated 78 people with mesothelioma who were undergoing chemotherapy. During the study, 47 of the patients were given dexamethasone while the others did not. The results indicate that the patients who were given dexamethasone had a much lower incident of developing rashes when compared to the patient who weren’t given the medication.
A 1.5 mg/day dose of dexamethasone per day seems be the best dose to help reduce rashes. When the dosage rate was increased, there wasn’t any difference in decreasing the rashes, the study report states.
“These results suggest that ≥1.5 mg of supplementary dexamethasone on day 2 and day 3 (in addition to day 1) may be necessary for preventing pemetrexed-induced rash, but high doses of dexamethasone (e.g., 8 mg/d) are unnecessary.”
Will Corticosteroids Be Offered to All Mesothelioma Chemotherapy Patients?
Although the results were positive, the researchers indicated in the study that the total effectiveness is still not completely verified. However, more studies are slated to be carried out in the future. In the meantime, there are a number of other things you can to help minimize the side effects of rashes and help them possibly clear faster.
For hand and foot rashes that appear during or chemotherapy:
- Avoid any friction, extreme temperature, or pressure on your hands and feet
- Ask your doctor about prescription urea-based creams to keep your hands and feet moisturized
- Apply moisturizer to hands and feet before going to sleep, and wear socks and light gloves
- Don’t get a manicure while you have a rash on your hands
- Wash dishes with rubber gloves on
- Don’t wear shoes that fit tightly
For rashes on other parts of the body:
- Make sure your showers are lukewarm while using moisturizing soap
- Moisturize your skin as soon as you get out of the shower while it’s still damp
- Try an over-the-counter hydrocortisone cream
- Apply a strong, non-perfumed moisturizer at least twice a day
- Apply sunscreen all over before going outside
- If the rash pain is severe, ask your doctor about prescription pain pills to help you cope
- Use an electric shaver when shaving to help prevent cutting the skin and making the rashes worse
- Since sun makes rashes worse, avoid the sun as much as you can or if you have to go out, wear a wide-brimmed hat and cover up as much of your skin as possible
- Avoid perfume, cologne, or anything else that’s perfume-based, as it will irritate the skin
- Do not squeeze or scratch your rashes
Keep in mind that although they are uncomfortable, the rashes will eventually dissipate. Do not hesitate to contact your physician if you are in extreme pain or have any questions.
Additional Help and Resources for Mesothelioma Victims
If you or a loved one were diagnosed with mesothelioma or any other illness due to asbestos exposure, you may be entitled to substantial compensation. Use our free Asbestos Attorney Locator Tool to find a top mesothelioma attorney in your area. With over $30 billion currently in asbestos trust funds, now is the right time to take the first step in determining what you may qualify for.